Article Text

PDF
Dogs
Tongue lacerations in a geriatric dog after bilateral inferior alveolar nerve blocks with bupivacaine
  1. Arthur Yuk Kong Chau
  1. Small Animal Specialist Hospital, Sydney, New South Wales, Australia
  1. Correspondence to Dr Arthur Yuk Kong Chau; arthurykchau{at}gmail.com

Abstract

This report describes a 13-year-old, 41.5 kg, male neutered, Rhodesian ridgeback that had lacerated its tongue on postanaesthetic recovery after administration of bilateral inferior alveolar nerve blocks (IANBs). IANBs are a commonly used locoregional anaesthesia technique for oral and dental procedures. An often-mentioned complication is tongue laceration; however, there are no case reports of such events in the literature for cats or dogs. To the author’s knowledge, this is the first case report of such an event. This complication was attributed to the administration of bilateral IANBs using 1.5 ml of 0.5 per cent bupivacaine per block. Other differentials included lateral tongue positioning on extubation, emergence delirium or dysphoria and a presumptive degenerative myelopathy.

  • anaesthesia
  • analgesia
  • dentistry
  • dogs
  • geriatric medicine
  • Received January 20, 2017.
  • Revision received July 26, 2017.
  • Accepted July 27, 2017.

Statistics from Altmetric.com

  • Received January 20, 2017.
  • Revision received July 26, 2017.
  • Accepted July 27, 2017.
View Full Text

Footnotes

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Data sharing statement No further individual data regarding the patient or the owner will be disclosed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.